Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 227, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 5:12 PM CDT for Barber County, Kansas. It was in force for 78 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 5:12 PM CDT (22:12 UTC)
- Expired
- Jun 5, 2001, 6:30 PM CDT
- In force
- 78 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:45 PM CDT | Hail 1.75 | Sharon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 381 m²/s²
- 0-3 km storm-relative helicity
- 546 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 052214 SVRDDC KSC007-052330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBER COUNTY IN KANSAS * UNTIL 630 PM CDT * AT 512 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF HARDTNER...OR ABOUT 4 MILES SOUTHEAST OF AETNA...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF MEDICINE LODGE MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED HARDTNER AT 535 PM CDT KIOWA AT 550 PM CDT LAKE CITY AT 605 PM CDT MEDICINE LODGE AT 620 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3700 9900 3701 9849 3733 9833 3746 9881 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 5, 3:14 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT TUE JUN 5 2001 MAIN CHALLENGE TO THIS FORECAST IS WHERE THUNDERSTORMS WILL FIRE, AND HOW FAR WEST TO GO WITH SEVERE POTENTIAL. 19Z SURFACE ANALYSIS SHOWED NEARLY STATIONARY FRONT ORIENTED NORTH TO SOUTH FROM CENTRAL OKLAHOMA INTO CENTRAL KANSAS JUST WEST OF P28. ONE ELEVATED STORM WAS ALREADY SHOWING UP IN SOUTHWEST BARBER COUNTY AS OF 20Z. P28 WAS SHOWING A DEW POINT OF 69F AT 19Z, AND QUICKLY ROSE TO 71F BY 20Z. THERE WAS AROUND 3000 JOULES OF CAPE IN THE BARBER-PRATT-COMANCHE AREA, AND THE CAP HAD ERODED TO ABOUT 1C AT 19Z. THINK THE CHANCES FOR THUNDERSTORMS IN DDC CWA SOUTHEAST CORNER IS GOOD, WITH A FEW STORMS POSSIBLY SEVERE. WILL HAVE A GRADIENT IN POPS FROM 40 SE TO 30 NE TO 20 POPS WEST. WILL ONLY MENTION SEVERE WORDING IN THE EAST, AS THE BEST DYNAMICS ARE THERE. STEADY SOUTH TO SOUTHEAST FLOW IN CENTRAL KANSAS MAY PUSH THAT STATIONARY FRONT BACK TO THE WEST A BIT LATE THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS AREA FOR STORM DEVELOPMENT. WE THOUGHT ABOUT ISSUING A FLASH FLOOD WATCH IN SOUTHEAST 3 COUNTIES, BUT DECIDED TO HOLD OFF. THE CONVECTION SHOULD BE MORE SCATTERED THAN LAST NIGHT, AND MOVING AT AROUND 30KTS. 12Z 850MB HAD A 50KT SOUTHWEST JET STREAK AT AMA. WILL BRIEF NEXT SHIFT ON THIS FF POTENTIAL. ALSO, TREGO-ELLIS-NESS-RUSH COUNTIES RECEIVED HEFTY RAINS LAST NIGHT, BUT THINK THE THREAT IS MUCH LESS THERE TONIGHT. 12Z MODEL COMPARISON SHOWED THE ETA THE BEST AT 500MB AND SURFACE, WITH THE NGM MUCH TOO WARM ESPECIALLY AT THE 850MB LEVEL. WILL GO WITH AN ETA FAVORED FORECAST FOR TIMING, AND LEAN MORE TOWARD THE COOLER FAN GUIDANCE THAN THE FWC. WINDS WILL BE TRICKY AS A LIGHT NORTHEAST FLOW TODAY SHOULD GET REPLACED BY A LIGHT SOUTHEAST FLOW TOMORROW. IN EAST ZONES, WHERE FRONT SHOULD BE JUST TO THE EAST ON WEDNESDAY, WILL GO WITH VARIABLE WINDS WEDNESDAY AT LOW SPEEDS LESS THAN 10 MPH. DO NOT THINK THERE WILL BE MUCH CHANCE FOR ANY PRECIPITATION AFTER TONIGHT THROUGH LATE THURSDAY AND WILL NOT HAVE ANY POPS MENTIONED IN ZONES. EXTENDED DISCUSSION... TODAYS MEDIUM RANGE FORECAST MODELS DIFFER IN THE AMPLITUDE OF THE RIDGE OVER THE CENTRAL PLAINS. THE MRF MAINTAINS LOWER HEIGHTS THAN THE CANADIAN AND THE EC MODELS. THE EC HAS A STRONGER TROF OVER THE WEST COAST AND BUILDS THE RIDGE UP STRONGER OVER THE HIGH PLAINS. TODAYS NEW AVN RUN SHOWS GOOD CONTINUITY TO LAST NIGHTS MRF SO WILL KEEP MRF SOLUTION IN FAVOR. HOWEVER CONFIDENCE IN THE FORECAST FOR LATER PERIODS ARE MUCH LOWER. MAY STILL HAVE A SIGNIFICANT WARM-UP IF HIGHER AMPLITUDE RIDGE DEVELOPS BY DAY 6 AND 7. WILL KEEP COOLER TEMPS UNTIL ELEVATED MIXED LAYER CAN PUSH OUT OF THE ROCKIES AND EFFECTIVELY CAP OFF ANY CONVECTION. WILL KEEP CHANCE OF THUNDER GOING UNTIL THAT TIME. THE AVN SUGGESTS SEVERAL EPISODES OF MESOSCALE CONVECTIVE CLUSTERS ROLLING OFF THE RIDGE ACROSS KANSAS WITH A GOOD UPSLOPE MOISTURE FEED. SOME AREAS, ESPECIALLY WEST COULD BE AROUND 100 DEGREES BY TUESDAY AND WEDNESDAY OF NEXT WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 056/080 058/083 060 2-0 GCK 055/081 056/084 058 2-0 EHA 052/085 056/085 059 1-0 LBL 056/081 058/084 061 2-0 HYS 058/078 060/081 061 3-0 P28 063/083 065/085 065 410 .DDC...NONE. BURKE/KRUSE
In the hours before
Local storm report, Jun 5, 3:56 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
356 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM 7 S GREENSBURG KS 1.00 INCH HAIL
06/05/01 KIOWA
0107 AM 13 SE ASHLAND KS .75 INCH HAIL
06/05/01 CLARK
0115 AM 8 N GREENSBURG KS .88 INCH HAIL
06/05/01 KIOWA
0130 AM 3 S BUTTERMILK KS .88 INCH HAIL
06/05/01 COMANCHE
0130 AM 14 SE KINSLEY KS 1.50 INCH HAIL
06/05/01 EDWARDS
0200 AM 16 SW GREENSBURG KS .75 INCH HAIL
06/05/01 KIOWA
0208 AM 13 SE COLDWATER KS 1.00 INCH HAIL
06/05/01 COMANCHE
0315 AM LAKE CITY KS .75 INCH HAIL
06/05/01 BARBER
0400 AM 16 NW MEDICINE LODGE KS .75 INCH HAIL
06/05/01 BARBER
0400 AM 4 SE SUN CITY KS .75 INCH HAIL
06/05/01 BARBER
0850 AM 3 W VICTORIA KS FLASH FLOODS
06/05/01 ELLIS WATER OVER ROAD AT OLD
HIGHWAY 40
0930 AM RUSH CENTER KS FLASH FLOODS
06/05/01 RUSH WATER OVER K-96 TO DEPTH
OF 10 INCHES
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Jun 4, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 54 min |
| Jun 5, 12:35 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
| Jun 5, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 44 min |
| Jun 5, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Jun 5, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Jun 5, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 41 min |
| Jun 5, 1:57 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Jun 5, 2:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:54 AM CDT | Flash Flood Warning | DDC | Ellis, Ness, Rush, Trego | 3 hr |
| Jun 5, 4:06 AM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Jun 5, 6:59 AM CDT | Flash Flood Warning | DDC | Barber | 2 hr |
| Jun 5, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 44 min |
| Jun 5, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 53 min |
| Jun 5, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.